Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 103, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2019, 4:28 AM CDT for Dakota County, Scott County, Minnesota. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 4:28 AM CDT (09:28 UTC)
- Expired
- Jul 18, 2019, 4:45 AM CDT
- In force
- 17 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dakota County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:30 AM CDT | HAIL 1.25 | Savage, MN | |
| Jul 18, 4:35 AM CDT | HAIL 2 | 1 Nnw Burnsville, MN | REPORTED VIA TWITTER WITH PICTURES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
209
WUUS53 KMPX 180928
SVRMPX
MNC037-139-181000-
/O.NEW.KMPX.SV.W.0103.190718T0928Z-190718T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Thu Jul 18 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Dakota County in east central Minnesota...
Northeastern Scott County in east central Minnesota...
* Until 500 AM CDT.
* At 427 AM CDT, a severe thunderstorm was located over Savage, or 16
miles south of Minneapolis, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Shakopee,
Inver Grove Heights, Savage, Prior Lake, Rosemount, West St. Paul
and Mendota Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4477 9343 4479 9339 4479 9331 4484 9321
4487 9320 4492 9308 4478 9302 4463 9334
TIME...MOT...LOC 0927Z 230DEG 37KT 4472 9333
HAIL...1.00IN
WIND...<50MPH
$$
JLT2 follow-up statements
447
WWUS53 KMPX 180937
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
437 AM CDT Thu Jul 18 2019
MNC139-180947-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-190718T1000Z/
Scott MN-
437 AM CDT Thu Jul 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has Moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4479 9331 4484 9321 4492 9308 4483 9304
4471 9324
TIME...MOT...LOC 0937Z 230DEG 37KT 4479 9322
$$
MNC037-181000-
/O.CON.KMPX.SV.W.0103.000000T0000Z-190718T1000Z/
Dakota MN-
437 AM CDT Thu Jul 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHWESTERN DAKOTA COUNTY...
At 437 AM CDT, a severe thunderstorm was located over Apple Valley,
or 11 miles southwest of St. Paul, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bloomington, Eagan, Burnsville, Apple Valley, Inver Grove Heights,
Rosemount, West St. Paul, Mendota Heights, Sunfish Lake, South St
Paul Airport, Sunfish and Fort Snelling State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 9331 4484 9321 4492 9308 4483 9304
4471 9324
TIME...MOT...LOC 0937Z 230DEG 37KT 4479 9322
HAIL...1.00IN
WIND...<50MPH
$$
JLT686
WWUS53 KMPX 180945
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Thu Jul 18 2019
MNC037-180955-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-190718T1000Z/
Dakota MN-
445 AM CDT Thu Jul 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAKOTA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4479 9331 4484 9321 4492 9308 4483 9304
4471 9324
TIME...MOT...LOC 0944Z 230DEG 37KT 4484 9313
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:27 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 18, 2:27 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT Thu Jul 18 2019
.SHORT TERM...(Today through Friday)
Issued at 227 AM CDT Thu Jul 18 2019
Thunderstorms developed prior to midnight across northern Iowa along
the increasing low level jet and upper level jet streak moving
across southern Minnesota. This feature will aid in the continuation
of convection across the southwest, south central and portions of
east central Minnesota through sunrise, and possibly up to 9 am
local. Elsewhere, the convection across northeast South Dakota could
form more activity across central Minnesota during the morning.
Otherwise, once this activity moves off into Wisconsin, skies should
clear with the heat and humidity building. Heat indices will
approach or exceed 95 to 100 degrees by the afternoon. The heat
advisory may need to be extended farther to the northwest across
southwest, and west central Minnesota where heat indices will likely
exceed 100 degrees. Models are trying to develop another complex of
storms in south central/southeast Minnesota this evening. This is
where the higher percentages will be, with slight chance elsewhere.
The current flash flood watch will be allowed to expire at 7 am.
However, an additional watch could be issued based on the convection
expected across the same areas this evening. No other changes to the
forecast for tonight or Friday with the frontal boundary near the
area which will lead to additional thunderstorms likely.
.LONG TERM...(Friday night through Wednesday)
Issued at 227 AM CDT Thu Jul 18 2019
In the long term we experience a pattern transition which will
bring a trend toward mild and drier weather into next week.
To start out, however, we will still have fast westerly flow
across the region and the stalled boundary over the area, which
will be conducive to the potential for showers and thunderstorms with
heavy rainfall on Friday night & Saturday. By Sunday the front
finally looks to have shifted south of the area, so that is the
most likely day to be dry over the weekend.
Monday into the middle of next week there is good model agreement
that the large scale pattern will feature an amplified western
CONUS ridge and an eastern CONUS trough. While fleeting light
precipitation chances can't be ruled out as weak waves top the
western ridge, overall dry weather and near-normal temperatures
would be expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1107 PM CDT Wed Jul 17 2019
Showers and thunderstorms are expected to develop across southern
MN overnight, particularly southeast of a RWF-MSP-RNH line.
Another cluster of storms over central SD is heading east and
should weaken, but it will need to be watched. Otherwise, mostly
clear skies are likely through the period.
KMSP...Chances are MSP will probably miss out on the thunderstorm
activity tonight, with most of it staying south. Storms will be
close enough to continue the VCTS mention between 08-11Z.
/OUTLOOK FOR KMSP/
Fri...VFR. Isolated TSRA. Winds SW 5 kts becoming NW.
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Wind N 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 7 PM CDT Friday for WIZ023>028.
Flash Flood Watch until 7 AM CDT this morning for WIZ026.
MN...Heat Advisory from noon today to 7 PM CDT Friday for MNZ060>063-
067>070-074>078-082>085-091>093.
Flash Flood Watch until 7 AM CDT this morning for MNZ076>078-
083>085-092-093.
&&
SHORT TERM...JLT
LONG TERM...LS
AVIATION...BORGHOFFHazardous weather outlook, Jul 18, 1:35 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 135 AM CDT Thu Jul 18 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 190645- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 135 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Through 6 AM, the main weather hazard will be locally torrential rainfall, especially in the flash flood watch area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect Thursday afternoon through Friday for south central and east central Minnesota into west central Wisconsin. Heat indices both days will reach 100 to 105 during the afternoon. There is a chance for additional thunderstorms from late Thursday though the weekend, with a few severe storms possible over that time period along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 18, 2:04 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
204 AM CDT Thu Jul 18 2019
MNZ092-180745-
Faribault-
204 AM CDT Thu Jul 18 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FARIBAULT COUNTY...
At 203 AM CDT, a strong thunderstorm was located near Easton, or 26
miles west of Albert Lea, moving northeast at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Wells, Minnesota Lake, Easton, Frost, Brush Creek and Baroda.
This includes Interstate 90 between mile markers 125 and 140.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4371 9406 4385 9384 4385 9382 4370 9364
4368 9365 4355 9393
TIME...MOT...LOC 0703Z 236DEG 36KT 4368 9390
JLTSpecial weather statement, Jul 18, 3:31 AM CDT, 57 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 331 AM CDT Thu Jul 18 2019 MNZ075-076-083-084-180900- Le Sueur-Waseca-Blue Earth-Nicollet- 331 AM CDT Thu Jul 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LE SUEUR...NORTHEASTERN BLUE EARTH...NORTHWESTERN WASECA AND SOUTHEASTERN NICOLLET COUNTIES... At 330 AM CDT, a strong thunderstorm was located over Mankato, moving east at 60 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Mankato, North Mankato, St. Peter, Eagle Lake, Waterville, Madison Lake, Kasota, Elysian, Cleveland, Skyline, Kilkenny and Mankato Airport. This includes the following highways... U.S. Highway 14 between mile markers 126 and 143. U.S. Highway 169 between mile markers 49 and 62. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4406 9413 4427 9408 4439 9352 4419 9352 TIME...MOT...LOC 0830Z 250DEG 53KT 4419 9394 JLT
Special weather statement, Jul 18, 4:11 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 AM CDT Thu Jul 18 2019
MNZ063-069-070-078-180945-
Washington-Dakota-Goodhue-Scott-
411 AM CDT Thu Jul 18 2019
...A LINE OF STORMS WILL AFFECT DAKOTA...EASTERN SCOTT...NORTHWESTERN
GOODHUE AND SOUTHWESTERN WASHINGTON COUNTIES...
At 411 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prior Lake to near Stanton. Movement
was northeast at 55 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Northfield, Bloomington, Eagan, Burnsville, Lakeville, Apple Valley,
Shakopee, Cottage Grove, Inver Grove Heights, Savage, Prior Lake and
Hastings.
This includes the following highways...
Interstate 35 between mile markers 75 and 80.
U.S. Highway 61 between mile markers 101 and 104.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4452 9328 4454 9328 4454 9334 4467 9364
4479 9337 4481 9325 4486 9320 4491 9309
4471 9272 4463 9262 4446 9304 4447 9316
TIME...MOT...LOC 0911Z 243DEG 47KT 4467 9346 4451 9310
JLTSpecial weather statement, Jul 18, 4:18 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 AM CDT Thu Jul 18 2019
MNZ041-047-048-180945-
Stevens-Pope-Douglas-
418 AM CDT Thu Jul 18 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS...POPE AND
EASTERN STEVENS COUNTIES...
At 417 AM CDT, a strong thunderstorm was located over Morris, moving
northeast at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Lowry, Kensington,
Cyrus, Donnelly, Holmes City, Villard and Forada.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 96 and 107.
U.S. Highway 59 between mile markers 158 and 176.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4565 9607 4576 9582 4576 9577 4579 9576
4597 9536 4549 9514 4541 9571 4541 9586
TIME...MOT...LOC 0917Z 243DEG 47KT 4559 9585
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:04 AM CDT | Special Weather Statement | MPX | Faribault | 41 min |
| Jul 18, 3:31 AM CDT | Special Weather Statement | MPX | Le Sueur | 29 min |
| Jul 18, 4:11 AM CDT | Special Weather Statement | MPX | Dakota, Scott | 34 min |
| Jul 18, 4:18 AM CDT | Special Weather Statement | MPX | Pope, Stevens | 27 min |
| Jul 18, 4:44 AM CDT | Special Weather Statement | MPX | Pope | 31 min |
| Jul 18, 4:50 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 25 min |
| Jul 18, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 31 min |
| Jul 18, 6:35 PM CDT | Tornado Warning | MPX | Martin | 25 min |
| Jul 18, 6:37 PM CDT | Tornado Warning | MPX | Waseca | 23 min |
| Jul 18, 6:58 PM CDT | Tornado Warning | MPX | Faribault, Martin | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.